Winter Storm, Salt River & Wyoming Ranges
- When
- December 18, 6:00 AM MST to December 20, 4:00 AM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
A strong Pacific storm system developed and moved across the Great Basin bringing heavy snow to much of western and southern Wyoming. One to two feet of snow fell in the western mountains.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A strong Pacific storm system developed and moved across the Great Basin bringing heavy snow to much of western and southern Wyoming. One to two feet of snow fell in the western mountains. Snowfall of six to twelve inches was common across the western valleys and Sweetwater County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 18, 3:17 AM MST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 317 AM MST SAT DEC 18 2010 .SHORT TERM...TODAY THROUGH MONDAY NIGHT A CLOSED LOW OFF THE WASHINGTON COAST WILL FILL AND BEGIN TO WEAKEN BY THE EVENING. THIS LOW IS PUSHING A LARGE PLUME OF WARM MOIST AIR ASHORE THAT WILL REACH THE SW PART OF THE CWA BY 18Z. VERY WET SNOW WILL SPREAD NORTH AND EAST THROUGH THE DAY. ACCUMULATION WILL BE LIGHT WITH THIS FIRST SHOT OF MOISTURE DUE TO THE TRACK OF THE MOISTURE PLUME SCRAPING OVER THE SIERRAS AND THEN THE UINTAS AND WASATCH...WHICH WILL SOMEWHAT LIMIT THE MOISTURE SUPPLY TO WYOMING. A SECOND STRONGER WAVE WILL MOVE THROUGH ON SUNDAY WITH SOME ADVISORY LEVEL SNOW AMOUNTS POSSIBLE IN THE SALT AND WYOMING RANGES...TETONS...AND THE WEST SLOPE OF THE WIND RIVER RANGE. THERE WILL BE SOME WEAKLY UNSTABLE AIR MOVING ALONG WITH THIS WAVE ADDING DYNAMIC LIFT TO THE OROGRAPHIC LIFT ALONG WEST AND SOUTHWEST FACING SLOPES. MIXED PRECIPITATION WILL BE A POSSIBILITY OVER SOUTHERN ZONES ON SUNDAY. THERE IS SOME CONCERN THAT RAIN WILL BE THE PRIMARY FORM OF PRECIPITATION WITH SURFACE TEMPERATURES IN THE FORTIES AND 1000 MB TO 850 MB THICKNESS RIGHT AT 154DAM AND 850 MB TO 700 MB THICKNESS BARELY ON THE COLD SIDE NEAR 130DAM. MOST SURFACES ARE STILL FROZEN AND LIQUID PRECIP WILL FREEZE ON CONTACT. THIS BEARS WATCHING SINCE TRAVEL ALONG I-80 AND CASPER COULD BE AFFECTED. COLD AIR MOVES IN BEHIND THIS SECOND WAVE ON MONDAY MORNING BUT MOST OF THE PRECIPITATION WILL BE THROUGH THE AREA. WINDS WILL BE ON THE INCREASE OVER THE ABSAROKA AND WIND RIVER RANGES AS WELL AS THROUGH THE WIND CORRIDOR FROM ROCK SPRINGS TO CASPER AS A 150KT JET NOSES INTO THE AREA AND THE GRADIENT INCREASES WITH THE APPROACHING SYSTEM. WINDS ARE EXPECTED TO REMAIN AT SUB WARNING SPEEDS BUT WILL BE QUITE GUSTY IN THE TYPICAL WINDY SPOTS. .LONG TERM...TUESDAY THROUGH SATURDAY MODELS IN FAIRLY GOOD AGREEMENT TUESDAY AND TUESDAY NIGHT...THEN BEGIN TO DIVERGE AFTER. JET SETS UP OVER SOUTHERN WYOMING TUESDAY WITH SOME RIGHT ENTRANCE DYNAMICS SETTING UP OVER SOUTHERN WYOMING. WARM FRONT LIFTS NORTH INTO SOUTHERN AND INTO PORTIONS OF CENTRAL WYOMING WITH SOME LIGHT SNOW/RAIN SETTING UP THERE. GFS MORE PROGRESSIVE WITH THE FLOW...WHILE THE ECMWF BUCKLES THE FLOW A BIT MORE LINGERING A SHORTWAVE OVER WESTERN WYOMING. THIS BRINGS A DECENT SHOT OF MOISTURE INTO THE WEST FROM WEDNESDAY INTO THURSDAY...WHILE THE GFS KEEPS THE PRECIP OVER SOUTHERN/CENTRAL WYOMING THROUGH WEDNESDAY NIGHT. KEPT LOW POPS IN THE WEST THROUGHOUT TO ACCOUNT FOR THIS. DID INCREASE THEM A BIT OVER THE SOUTH THROUGH THE THURSDAY. TEMPERATURES WARM QUITE A BIT FRIDAY INTO SATURDAY AS RIDGE BUILDS IN. SHOULD SEE CHANCE OF PRECIPITATION TAPER. NEXT TROUGH APPROACHES THE WEST SATURDAY AND SATURDAY NIGHT...BRINGING THE NEXT CHANCE OF SNOW THERE. WINDS LOOK TO BE ON THE LIGHTER SIDE IN THE EXTENDED THOUGH MODELS DO SHOW SOME INCREASING WINDS OVER NEXT WEEKEND. && .AVIATION...FR TO LIFR CONDITIONS WILL OCCUR OVER THE FAR NORTH THIS MORNING INCLUDING KCOD AND KBYG AIRPORTS DUE TO FOG AND LOW CLOUDS. CONDITIONS ARE EXPECTED TO IMPROVE AFTER 16Z TO VFR BY 19Z. IN THE WEST...VFR TO MVFR CONDITIONS WILL OCCUR THIS MORNING WITH SCATTERED LIGHT SNOW. IN THE AFTERNOON SNOW WILL INCREASE IN COVERAGE WITH PREVAILING MVFR CONDITIONS AND AREAS OF IFR. FOR THE SOUTH...SCATTERED LIGHT SNOW WILL DEVELOP AFTER 21Z WITH AREAS OF MVFR OCCURRING...INCLUDING THE KRKS AIRPORT. EAST OF THE DIVIDE...VFR CONDITIONS WILL OCCUR TODAY AND THIS EVENING...INCLUDING KCPR...KLND...KRIW AND KWRL AIRPORTS. && .FIRE WEATHER...A WET SYSTEM MOVING INTO THE AREA WILL KEEP RHS HIGH THROUGH EARLY NEXT WEEK. WINDS WILL BE GUSTY AT TIMES AND WILL CAUSE DOWNSLOPE WARMING AT TIMES THROUGH THE WEEKEND. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ALLEN LONG TERM...TWB AVIATION...AR FIRE WEATHER...ALLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 420 AM MST SAT DEC 18 2010 WYZ001>020-022>030-191200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 420 AM MST SAT DEC 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT AREAS OF LOW CLOUDS AND FREEZING FOG WILL REMAIN IN JOHNSON COUNTY AND THE NORTHERN BIG HORN BASIN THIS MORNING. VISIBILITIES BELOW A HALF MILE ARE LIKELY THROUGH 11 AM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY SIGNIFICANT SNOWFALL IS ONCE AGAIN POSSIBLE ACROSS WESTERN WYOMING THROUGH MONDAY. IT APPEARS THE PERIOD OF HEAVIEST SNOW WILL OCCUR SUNDAY INTO SUNDAY NIGHT ACROSS THE WEST. UP TO A FOOT OF SNOW IS POSSIBLE IN THE MOUNTAINS...WITH SEVERAL INCHES IN THE VALLEYS. MIXED PRECIPITATION IS POSSIBLE OVER SOUTHERN ZONES AND COULD AFFECT TRAVEL ALONG I-80 AND AROUND CASPER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
12 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269402, 269397, 269406, 269407, 269408, 269398, 269400, 269404, 269405, 269399, 269401, 269403.